Wisconsin, 2002

Hail and Lightning Strike in Wisconsin, April 18, 2002

April 18, 2002 · NWS MKX · 3 events in 2 counties and zones

A warm front lifting north through southern Wisconsin triggered elevated convection. A couple of the storms became severe.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$4,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A warm front lifting north through southern Wisconsin triggered elevated convection. A couple of the storms became severe. The hail damaged garden vegetables at Lakeland College in Sheboygan. Lightning started a fire which damaged the roof of a home in Waupun.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 18, 2:00 AM CST, 4 hours 36 minutes earlier.

Area forecast discussion, Apr 18, 2:00 AM CST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 AM CDT THU APR 18 2002

FORECAST FOCUS IS ON CURRENT ROUND OF THUNDERSTORMS...THEN ON RE-
DVLPT LATER TDA AHD OF APCHG CDFNT.

STG TSTMS CONT SPRDG RPDLY NEWD ACRS MAINLY WRN AND NRN WI. SOME OF
THESE CURRENTLY GRAZING NRN PTN CWA. WL MONITOR TRENDS UP TO
ISSUANCE TIME AND WORD ZNS ACCORDINGLY.

MOST OF CWA EVENTUALLY GETS INTO WM SECTOR TDA AFTER WMFNT LIFTS
UP INTO CNTRL WI. ALL PROGS THEN FOCUS ON NEXT ROUND OF CONVECTION
AHD OF APCHG CDFNT. SO WILL BRING POPS IN AGN THIS AFTN INTO THE
NIGHTTIME HOURS. CWA STILL IN OUTLOOK AREA FM SPC SO WILL KEEP
MENTION OF SEVERE.  WILL ALSO KEEP MENTION OF RECORD OR NEAR RECORD
HIGH TEMPERATURES FOR TODAY...THOUGH IT WILL TAKE SOME RAPID
CLEARING OF EXPECTED CLOUD DEBRIS FIELD FROM MORNING CONVECTION TO
REACH THESE NUMBERS.

VERY COOL HIGH PRESSURE BUILDS OVER CWA AFTER EXIT OF CDFNT. QUITE A
CHG AFTER RECENT RECORD HEAT.

.MKX...NONE.

NJ

In the hours before

Special weather statement, Apr 18, 4:22 AM CST, 2 hours 14 minutes before
WIZ046-047-051-052-056>060-062>072-181430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
522 AM CDT THU APR 18 2002

...HAZARDOUS WEATHER OUTLOOK FOR EMERGENCY PLANNERS...
...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN...

THREAT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING ACROSS SOUTH CENTRAL AND SOUTHEAST WISCONSIN. THE MAIN
THREAT IS FOR LARGE HAIL AND DAMAGING WINDS.

DISCUSSION...EARLY MORNING THUNDERSTORMS AHEAD OF AN APPROACHING WARM
FRONT WILL CONTINUE TO LIFT NORTH OUT OF SOUTHERN WISCONSIN. THESE
STORMS ARE EXPECTED TO REMAIN JUST BELOW SEVERE LEVELS...AS THEY
TRAVERSE AREAS WELL NORTH OF MILWAUKEE AND MADISON...BUT MAY PRODUCE
SOME SMALL HAIL...HEAVY RAINS AND DEADLY LIGHTNING. THE WARM FRONT
WILL PUSH NORTH OF THE AREA LATER THIS MORNING. WARM...MOIST AND
UNSTABLE AIR WILL FOLLOW AS SOUTH WINDS PICK UP AND BECOME GUSTY. THE
CATALYST FOR SEVERE THUNDERSTORM DEVELOPMENT WILL THEN BE AN
APPROACHING COLD FRONT.

THE STORMS ARE EXPECTED TO ERUPT THIS AFTERNOON IN WESTERN WISCONSIN
AND IOWA AND THEN SPREAD EASTWARD ACROSS SOUTHERN WISCONSIN.
A FEW OF THESE STORMS COULD BE SEVERE.

SPOTTER ACTIVATION...
STORM SPOTTER GROUPS WILL PROBABLY BE NEEDED THIS AFTERNOON AND
EARLY EVENING IN SOUTH CENTRAL WISCONSIN AND THEN MORE LIKELY THIS
EVENING IN THE SOUTHEAST.

OUTLOOK FOR FRIDAY...SEVERE THUNDERSTORMS ARE NOT EXPECTED
OVER SOUTH CENTRAL AND SOUTHEAST WISCONSIN.

The radar

The Green Bay radar (KGRB), 84 km away, was scanning. The volume nearest the first event began at 12:36 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 lightning. Local standard time, as filed.

Hail, Sheboygan

When
April 18, 6:36 AM CST
Where
Sheboygan County, Plymouth
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
43.750, -87.983

Lightning, Fond du Lac

When
April 18, 6:47 AM CST
Where
Fond du Lac County, Waupun
Crop damage
$3,000
Reported by
NEWSPAPER
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Hail, Sheboygan

When
April 18, 6:55 AM CST
Where
Sheboygan County, Sheboygan
Measured
0.75 in hail
Crop damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
43.750, -87.717

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5289740, 5289742, 5289741.